Hail, Tallahatchie
- When
- November 29, 4:10 PM CST to 4:20 PM CST
- Where
- Tallahatchie County, Cascilla
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.870, -90.000
Hail covered the ground in Cascilla. Hail was up to half dollar size.
A strong late fall storm system tracked across the Midsouth during the late afternoon and early evening hours of November 29th. The most intense thunderstorms with all modes of severe weather occurred across North Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A strong late fall storm system tracked across the Midsouth during the late afternoon and early evening hours of November 29th. The most intense thunderstorms with all modes of severe weather occurred across North Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 29, 2:16 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 216 PM CST Tue Nov 29 2016 .DISCUSSION... ...Moderate risk of severe weather over parts of North Mississippi... Currently...Monitoring for potential severe weather this evening. Warm front continues to lift north with lower 60s dewpoints beginning to push into northern MS. Meanwhile a potent shortwave over Texas is rotating around the main Central U.S. upper trough. This is spreading lift across the Lower Mississippi Valley. The associated cold front is pushing east into the Arklatex at this time. Thunderstorms are beginning to develop to the south of our region. Late this afternoon into Tonight...Increasingly concerned about the possibility of significant severe weather across Nortehast Mississippi. As the warm front lifts into North Mississippi and the cold front approaches from the west a surface wave develops over Western Mississippi early this evening and tracks NE across North Mississippi. MLCAPES of 500-1000 j/kg work into NE Mississippi as the moist and unstable airmass moves north ahead of the wave. Hodographs are strongly curved with 0-1km helicity values above 300 m2/s2 and 0-6 km bulk shear values greater than 70 kts. We are most concerned about this evening since discrete supercells are possible as the surface wave moves through. Attm it appears the best chance of a strong tornado or two will be across Northeast Mississippi from about 6 pm to 11 pm. Damaging winds and hail are also threats. Parts of North Mississippi have been upgraded to a moderate risk. By about midnight the convection will probably be organized into a line with an isolated severe threat until about 3 am across Northeast Mississippi. Most of the lingering activity should end by sunrise. Wednesday through Friday...Cold front pushes east and a cooler and drier airmass filters in. Expect seasonably cool temps with highs in the 50s and lows in 30s. Saturday through Tuesday...Models still having some trouble during this time frame as an upper low cuts off over Mexico. Looks like a couple good chances for rain. First one as a trough moves through this weekend and another as that upper low ejects east early next week. Subsequent forecasts will drill down on the details over the next few days but the overall summary is cool and wet. SJM && .AVIATION... 18Z TAF cycle VFR conditions will continue through most of the forecast period. Showers and thunderstorms will move across the region starting late this afternoon and continuing through the overnight hours. Some severe thunderstorms are possible especially over portions of northeast Mississippi this evening. IFR ceilings are expected to move into northeast Mississippi tonight as well. Winds will be mainly from the south at around 10 knots with some higher gusts during the afternoon hours. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 312 PM CST TUE NOV 29 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302315- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 312 PM CST TUE NOV 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN MODERATE RISK FOR SEVERE STORMS OVER MUCH OF NORTH MISSISSIPPI FOR TONIGHT...ROUGHLY SOUTH AND EAST OF A LINE FROM CHARLESTON MISSISSIPPI TO OXFORD MISSISSIPPI TO BOONEVILLE... INCLUDING THE CITY OF TUPELO. THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR PORTIONS OF NORTH MISSISSIPPI AND WEST TENNESSEE. A STRONG TORNADO OR TWO IS POSSIBLE FROM 5 PM CST TO 11 PM CST IN THE MODERATE RISK AREA. OTHERWISE DAMAGING WINDS ARE THE MAIN THREAT WITH LARGE HAIL A SECONDARY THREAT. THE SEVERE THREAT WILL BECOME MORE ISOLATED BY MIDNIGHT AND END BY 3 AM CST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SJM
The Columbus AFB radar (KGWX), 154 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail covered the ground in Cascilla. Hail was up to half dollar size.
Power lines reported down across Calhoun County.
Trees down in Houlka.
This tornado started in Clay County Mississippi and tracked into Monroe County at 615pm. Shortly there after it took a chimney off a house, damaged two outbuildings moving them off their foundation, and twisted and snapped trees. The tornado then moved across Highway 45 alternate where a semi truck was blown over and several power poles were damaged. Near the end of the track the tornado damaged multiple cars and trucks, damaged a barn roof and two farmsteads, and several trees all along highway 25 near Homestead and Binford roads before dissipating at 625pm.
Hail ranged in size from a quarter to a half dollar.
Roof blown off at a discount grocery store near the dock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyThe tornado archive for Mississippi, 2016Warnings in Mississippi, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670562, 662637, 662638, 662639, 662640, 662641, 662642, 662643.